Have Cancer Treatments Become A Great Risk Of Heart-Attacks?

Have Cancer Treatments Become A Great Risk Of Heart-Attacks?

Over the past few years, the advancement in cancer treatment has increased the survival of the patients and there is a larger number of people, who are living cancer-free for literally many years, after these treatments. But what’s happening here is that these advanced and life-saving treatments are causing heart-related and vascular system problems, which is called ‘cardiotoxicity’.

Have Cancer Treatments Become A Great Risk Of Heart-Attacks?

This Cardiotoxicity can be developed during the cancer treatment or may occur within months or days or even years after the cancer treatment. The point to remember here is, not all cancer treatments can cause cardiotoxicity. But, some of them have the potential to be a cause for cardiac damage. 

Have Cancer Treatments Become A Great Risk Of Heart-Attacks?

Cardiotoxicity, which is related to cancer treatment, makes the inflammation of heart muscle and cause coronary artery diseases, which finally leads to heart failure. The people who are at risk because of this cardiotoxicity are usually the people who’ve already faced risk factors of heart disease, which includes, obesity, a high-level fat diet, and Cigarette smoking. Some of the chemotherapy drugs can also affect blood vessels and heart muscles. So, the patients, who are on these drugs can have a higher risk for cardiotoxicity. 

Some hormonal therapies that are used to treat people with breast and prostate cancers can lead to heart stroke and attack, so the patients have to be monitored and should receive good treatment for reducing the risk of heart problems. For breast cancer, the hormonal therapies include, SERMs (Selective estrogen receptor modulators) and AIs (aromatase inhibitors). 

The drug that is used in these therapies, for stopping the breast cancer cells from growing is ‘Tamoxifen’. This drug can increase the risk of heart attacks, blood clots. They are few side effects of SERMS, such as Vaginal discharge or dryness and hot flashes.

Also, the rare, but serious side effects- women can get affected by uterine cancer with SERMs if they’ve gone through menopausal hormonal therapy before. Another serious condition is blood clots, which usually are formed in the legs and sometimes this may even break off the leg. 

Depending on a woman’s menopausal hormonal therapy status, this drug can have a distinct effect on bones. It causes bone thinning, for pre-menopausal women, whereas in postmenopausal women, it strengthens the bones. For treating prostate cancer, androgen deprivation therapy is used. But this therapy can also increase the triglyceride levels, body cholesterol levels and ends up decreasing the muscle by adding lots of body fat, which leads to metabolic changes with a greater risk of heart failure, heart strokes/attacks and cardiovascular death.

Most of the hormonal therapies lead to conditions like abnormal heart cycles, higher blood pressure and blood clots. The longer period, people are going to receive this kind of hormonal therapies, the greater the risk of cardiovascular problems would be. 

Currently, there are no guidelines for managing and monitoring this hormonal therapy and its related heart problems. Although the cancer survival rate is increasing, the cardiotoxicity and knowledge related to it are also growing. Many of the researchers, working effortfully to learn more about the causes of cardiotoxicity and finding ways to treat it, detect it and most importantly to prevent it.

Leave a Reply

Your email address will not be published. Required fields are marked *

Cot Deaths Claiming Children In America Previous post Cot Deaths Claiming Children In America
Genomic Study Finds New Advanced Treatments For Small-Cell Lung Cancer Next post Genomic Study Finds New Advanced Treatments For Small-Cell Lung Cancer